Advertisement

Best Life: Serious complications from pain relievers

Published: Aug. 13, 2021 at 8:04 AM CDT
Email This Link
Share on Pinterest
Share on LinkedIn

ORLANDO, Fla. (Ivanhoe Newswire) - Every day, millions of people take meds known as NSAIDs to relieve their pain. But many aren’t aware that these popular drugs can also lead to serious complications.

If you’ve ever had pain, chances are, you’ve taken an NSAID. This common class of drugs includes meds like aspirin, Aleve, and ibuprofen also known as Advil. While they can ease your discomfort, NSAIDs can also cause an unwanted side effect: ulcers. It happens because the drugs reduce your body’s ability to make a layer of mucus that protects the lining of your stomach from damaging acid. And the longer you take them, the higher your risk.

“These kinds of anti-inflammatories are meant to be taken on a short-term,” explained Charles Srour, DC, a chiropractor.

Signs of an ulcer include burning stomach pain, excessive burping, bloating, and heartburn. Up to ten percent of ulcer patients will experience a perforated ulcer, which is a serious condition that requires immediate medical attention. To reduce your risk, don’t take NSAIDs for more than 14 days. If you do require treatment for longer, your doctor may prescribe acid-reducing medicines. You can also try natural anti-inflammatory alternatives, such as turmeric, fish oil or complexes like infladox, which combine supplements.

“In some cases, the effect that they get is even stronger than what they would get with pharmaceuticals,” continued Srour.

NSAIDs aren’t the only reason for ulcers. Another common culprit is a bacterial infection.

Contributors to this news report include: Julie Marks, Producer; and Roque Correa, Editor.

Copyright 2021 WMC. All rights reserved.